What Is Hypoalbuminemia?

Article Details
  • Written By: Emma Lloyd
  • Edited By: A. Joseph
  • Last Modified Date: 22 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Albumin is one of the most important proteins used in the human body. This essential protein makes up approximately 60 percent of protein in blood plasma, where it acts as a carrier molecule for other molecules that are transported in the blood. Hypoalbuminemia is a condition in which levels of this protein are abnormally low. It often affects people with chronic or acute health problems such as liver disease, heart failure and kidney disease. In addition, inadequate dietary intake of protein can reduce levels of albumin in the blood.

Blood albumin levels are regulated by several processes. These include the production of the protein in the liver, the amount of protein secreted by the liver, the amount of protein in body fluids other than blood and the rate at which the protein is degraded. Dysfunction in one or more of these processes can result in hypoalbuminemia.

Hypoalbuminemia generally is not considered a medical condition in itself, but a possible side effect of other health problems. For example, liver disease can cause this condition because albumin is synthesized in the liver. When liver cells die because of disease, the albumin-producing capability of the liver is reduced. Albumin also can be lost via the kidneys in cases of kidney disease, because these organs normally filter albumin from the kidneys so that the protein can be recycled. Diseases such as tuberculosis and inflammatory bowel disease can reduce levels of albumin in the blood as a result of chronic inflammation.

Ad

Many people with low blood albumin are asymptomatic; symptoms often do not appear except in cases of moderate to severe disease. Possible hypoalbuminemia symptoms include full-body swelling or swelling in one or more parts of the body such as the legs, hands or face. People with this condition might have a poor appetite, muscle weakness, muscle cramps or fatigue. Other symptoms depend on the underlying cause of low blood albumin levels.

Low blood albumin levels cannot be corrected by simply prescribing an albumin supplement to raise blood levels of the protein. In fact, some studies indicate that it might even be harmful to administer albumin as part of treatment. The optimum treatment for people with hypoalbuminemia is dependent on the cause of the condition. Low blood albumin levels are treated by managing the cause. Therefore, a patient being treated for this condition might consult with a surgeon, nephrologist, cardiologist or another type of doctor, depending on the cause.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon339391
Post 5

I had hypoalbuminemia as result of protein in urine. It was awful and destroyed my life. I just want my life back.

Perdido
Post 4

I developed tuberculosis a few years ago. It took a long time to get rid of, and it brought on hypoalbuminemia.

My lymph nodes were swollen, and my doctor injected a substance into my forearm to test for TB. Since a hard red bump developed 72 hours later, he determined that I had it.

I had to be on antibiotics for 6 months. Though I did start to feel better after about a week, at which point I was no longer contagious, I had to continue taking the medicine. My hypoalbuminemia could not disappear until my TB went away.

Since 6 months is a long time to remember to take your medicine, I opted for directly observed therapy. This means that healthcare workers came to me at certain times to ensure that I took my medicine.

OeKc05
Post 3

Chronic liver disease caused my great-uncle to develop cirrhosis. Once his liver became scarred with this, his abdominal cavity started to accumulate lots of fluid. It began to bulge out.

His liver condition caused hypoalbuminemia. This happened because his damaged liver could no longer produce enough albumin.

He had to have some of the fluid removed with a syringe. After his doctor removed it, he put my great-uncle on diuretics to control future fluid buildup.

Since he didn’t have edema, he had to use diuretics cautiously to remove the cavity fluid. If the treatment had been too aggressive, he could have developed low blood volume and liver failure.

orangey03
Post 2

My diabetes affected my kidneys and caused nephrotic syndrome. This means that I have small pores in my kidneys that are large enough to leak protein and cause hypoalbuminemia, since the albumin goes from my blood to my urine.

The only signs I can see of hypoalbuminemia are swelling. My eyes are very puffy in the morning. My legs have edema that looks like cottage cheese. When I had a particularly bad flare-up of hypoalbuminemia, my chest x-ray showed fluid around my lungs. I had a pleural effusion.

I hate the swelling, but I’m glad to be alive. I strive to keep my diabetes under control, and that is about all I can do.

StarJo
Post 1

A friend of mine developed hypoalbuminemia because of her anorexia. Malnourishment can cause the condition, and she had a severe case.

The condition counteracted what she had been trying to do to her body. At first, she lost a crazy amount of weight to look thin, but when hypoalbuminemia kicked in, she started to swell. Her legs and face appeared fat, which traumatized her further.

She didn’t want to see a doctor because she knew what she had been doing to herself, and she didn’t want anyone to try and stop her. When her mom came for a visit after not having seen in her six months, she literally dragged her to a physician.

She is undergoing rehab for her eating disorder. Once that clears up, the hypoalbuminemia should go away, too.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email